Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 160, NWS Des Moines, IA

August 24, 2022Humboldt County, Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 24, 2022, 5:06 PM CDT for Humboldt County, Palo Alto County, Pocahontas County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2022, 5:06 PM CDT (22:06 UTC)
Expired
Aug 24, 2022, 5:45 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Humboldt County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:19 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 24, 2:19 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
219 PM CDT Wed Aug 24 2022

.DISCUSSION.../Tonight through Wednesday/
Issued at 219 PM CDT Wed Aug 24 2022

Key Messages:

-Showers and thunderstorms possible along a boundary passing
 across Iowa this evening into Thursday morning. A few stronger
 storms possible but overall severe threat is low.
-Additional thunderstorm chances this weekend

Discussion:

A diffuse area of low pressure is nicely depicted in GOES Day
Cloud Phase imagery, centered over northwest Iowa with clouds
expanding across Iowa and Minnesota. Shower activity associated
with the initial plume of warm air advection lasted through much
of the morning before dissipating, bringing very isolated pockets
of rain to some. By mid afternoon this has largely dissipated
save for a few areas in northern Iowa. This evening the primary
forcing associated with the low will pass across the area. While
forcing remains modest a few stronger storms are still possible.
Model soundings indicate ~1500 J/kg CAPE but little in the way of
shear to assist with storm organization. Should stronger storms
develop, winds would be the primary concern owing to drier air in
the low levels. With deep warm cloud layers and abundant mid level
moisture, pockets of heavy rain are possible - just a small
shower earlier today produced 0.66" of rain in Waukee this
morning. Similar efficiency is likely this evening. Even so, any
hydrologic problems with storms tonight are unlikely. The boundary
will sag into southern Iowa by tomorrow morning with a few light
showers possibly lingering there into midday.

other than the possibility of lingering showers south on Thursday,
the rest of the work week will remain fairly quiet within an area of
subsidence. Precipitation chances return to the area for the weekend
as a trough approaches out of the central and northern plains.
Showers and thunderstorms will move into Iowa Saturday morning
with chances continuing through Sunday. Forcing with this system
is once again fairly weak so the severe threat is quite low at
this time. Ensemble guidance continues to point towards only
light QPF of a quarter to half inch.

The pattern looks to remain somewhat active into next week with
several shortwaves bringing opportunities for precipitation.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1234 PM CDT Wed Aug 24 2022

VFR conditions will prevail into the afternoon. By this evening
thunderstorms may develop along a boundary and slowly move south
across the area into Thursday morning. Behind the precipitation
fog may develop on Thursday morning, mainly confined to far
northern Iowa, and have included brief visibility restrictions to
KMCW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 24, 3:38 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 PM CDT Wed Aug 24 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
338 PM CDT Wed Aug 24 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms are expected mainly over northern Iowa
this evening before shifting into southern Iowa tonight. The risk
for severe weather is low, although a severe storm or two remain
possible across northern Iowa this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

CHances for showers and thunderstorms continue on Thursday in the
south and east and again over the weekend. The threat for severe
weather remains low on Thursday and will be determined for the
weekend in upcoming forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.